Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

May 2, 2012Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at May 2, 2012, 8:23 PM EDT for Cattaraugus County, New York. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 8:23 PM EDT (00:23 UTC)
Expired
May 2, 2012, 8:45 PM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:25 PM EDTTSTM WND DMG2 Se Delevan, NYTREE DOWN... DELEVAN-ELTON COUNTY RD 21.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
2.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS81 KBUF 030023
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
823 PM EDT WED MAY 2 2012

NYZ012-020-021-085-030045-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-WYOMING NY-
823 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND 
  WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED NEAR SPRINGVILLE...AND 
  MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  LIME LAKE-MACHIAS AND MACHIAS...
  FRANKLINVILLE AND EAGLE...
  CENTERVILLE...
  RUSHFORD...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4255 7810 4232 7815 4221 7832 4242 7874
      4259 7865

$$

THOMAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 2, 8:18 PM EDT, 5 minutes earlier.

Area forecast discussion, May 2, 8:18 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EDT WED MAY 2 2012

.SYNOPSIS...
A WARM FRONT LIFTING NORTH FROM THE OHIO VALLEY WILL CROSS WESTERN
AND CENTRAL NEW YORK TONIGHT...AND WILL BE ACCOMPANIED BY SOME
SHOWERS AND SCATTERED THUNDERSTORMS. FOLLOWING THIS FRONT...WARM
AND UNSETTLED WEATHER CONDITIONS ARE THEN EXPECTED TO LAST THROUGH
THE REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
RADAR IMAGERY SHOWING A BROKEN LINE OF CONVECTION ONGOING ACROSS
WESTERN NY AND LAKE ONTARIO. THE MAIN FORCING SUPPORTING THESE
STORMS IS LARGE SCALE ASCENT JUST AHEAD OF A MID LEVEL SHORTWAVE
NOTED IN MOISTURE CHANNEL IMAGERY AND OBJECTIVE ANALYSIS CROSSING
SOUTHERN ONTARIO. MOST OF THE SURFACE BASED INSTABILITY IS FOUND
ACROSS THE WESTERN SOUTHERN TIER WHICH IS NOW IN THE WARM SECTOR.
FARTHER NORTH IN CLOSER PROXIMITY TO THE WARM FRONT...INSTABILITY IS
ELEVATED IN NATURE WITH THE WARMER AND MORE UNSTABLE AIR RIDING UP
OVER A SHALLOW LAYER OF STABLE AIR NEAR THE SURFACE.

THE STRONGEST STORMS HAVE BEEN WHERE THE MOST UNSTABLE AIR IS
LOCATED. EXPECT ISOLATED SEVERE RISK TO DIMINISH QUICKLY WITHIN THE
NEXT HOUR OR SO AS DIURNAL INSTABILITY WANES. UNTIL THEN...MAIN RISK
WILL BE LARGE HAIL WITH AN ELEVATED CORE OVER SOUTHERN ERIE
COUNTY...AND POSSIBLY IN CATT/ALLEG COUNTIES AS WELL.

OTHERWISE...THE BAND OF SHOWERS AND EMBEDDED STORMS WILL MOVE
QUICKLY EAST ACROSS THE REGION THIS EVENING AND EXIT THE EASTERN
LAKE ONTARIO REGION BY MIDNIGHT WITH THE PASSAGE OF THE MID LEVEL
SHORTWAVE. AFTER THAT...EXPECT THE REMAINDER OF THE NIGHT TO BE RAIN
FREE. MAY SEE A FEW HOURS OF PARTIAL CLEARING BEHIND THE LINE...BUT
BOTH THE NAM/GFS ARE DEVELOPING A LOW LEVEL MOISTURE FIELD LATE
TONIGHT INDICATIVE OF LOW CLOUD COVER.

ON THURSDAY...EXPECT CLOUDY/GENERALLY DRY START TO THE DAY WITH THE
BULK OF THE AREA...WITH THE LOWER CLOUDS THEN GRADUALLY MIXING OUT
BETWEEN MID MORNING THROUGH EARLY AFTERNOON WITH INCREASING DAYTIME
HEATING. FAIRLY QUICK DESTABILIZATION OF OUR WARMER AND MORE HUMID
AIRMASS SHOULD THEN FOLLOW THE DISSIPATION OF THE LOWER CLOUDS...
WITH THE NAM/GFS SUGGESTING SBCAPES CLIMBING TO BETWEEN 1500-2000
J/KG BY MID AFTERNOON EAST OF LAKE ERIE. WITH SOME FORM OF A LAKE
BREEZE BOUNDARY LIKELY TO BE IN PLACE EAST OF THE LAKE AND ACTING AS
A TRIGGER...FEEL THAT WE SHOULD SEE SOME MORE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP SOUTH OF BUFFALO BY MID AFTERNOON...THEN
PROPAGATE EASTWARD ACROSS THE REMAINDER OF THE SOUTHERN TIER...
GENESEE VALLEY...AND PORTIONS OF THE FINGER LAKES THROUGH EARLY
EVENING. ELSEWHERE...MAINLY DRY AND WARM/MODERATELY HUMID CONDITIONS
SHOULD BE THE GENERAL RULE...WITH ANY MCS ACTIVITY ALONG THE LIFTING
WARM FRONT LIKELY TO REMAIN TO OUR NORTH AND WEST THROUGH THE DAY.
FOR OUR AREA...THIS WILL BECOME OF MORE CONCERN FOR THE THURSDAY
NIGHT PERIOD...MORE ON WHICH FOLLOWS BELOW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
EXPECT A BRIEF INTERLUDE IN THE ACTIVE WEATHER THURSDAY EVENING
BETWEEN THE AFTERNOON LAKE BREEZE INITIATED CONVECTION AND ANOTHER
ROUND OF THUNDERSTORMS EXPECTED LATER THURSDAY NIGHT. GUIDANCE
CONTINUES TO INDICATE THE DEVELOPMENT OF AN MCS THAT SLIDES OVER THE
TOP OF THE BROAD RIDGE IN PLACE OVER THE EASTERN U.S. ALONG THE
STALLED OUT WARM FRONTAL BOUNDARY...ACROSS THE UPPER GREAT LAKES AND
OVER LAKE ONTARIO. WHILE ML CAPE VALUES OF AROUND 500 J/KG ARE NOT
OVERLY IMPRESSIVE...ISENTROPIC UPLIFT WILL AID IN ENHANCING
CONVECTION. WITH 0-6KM BULK SHEAR ALSO MARGINAL...AROUND
35KT...THINKING THE MAIN THREAT WITH ANY STORMS WILL BE SUB-SEVERE
GUSTY WINDS AND SMALL HAIL WITH THE FOCUS BEING MAINLY EAST OF LAKE
ONTARIO. WILL LEAVE CHANCE POPS IN ACROSS THE THRUWAY CORRIDOR AND
SOUTH HOWEVER AS THESE SYSTEMS HAVE A TENDENCY TO TRACK A LITTLE
FARTHER SOUTH THAN GUIDANCE INITIALLY INDICATES. TEMPERATURES
THURSDAY NIGHT WILL REMAIN EXCEPTIONALLY BALMY AS THE REGION WILL BE
FIRMLY LOCATED IN A VERY WARM AND MOIST AIRMASS WITH OVERNIGHT LOWS
IN THE LOW 60S.

LOOK FOR THE WET AND STORMY WEATHER TO CONTINUE FOR AT LEAST ONE MORE DAY
ON FRIDAY AS THE FORECAST AREA WILL REMAIN CLOSE TO THE STALLED OUT
FRONTAL BOUNDARY AND STILL FIRMLY IN THE WARM AND UNSTABLE AIRMASS
WITH SB CAPES RUNNING IN THE 500-1000 J/KG RANGE...PARTICULARLY WELL
INLAND FROM THE LAKES. WITH PWATS STILL RUNNING AROUND 1.5
INCHES...EXPECT STORMS THAT FIRE TO BE PRODIGIOUS RAIN PRODUCERS. IN
ADDITION...THE WARM FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTHWARD
ACROSS THE AREA...FURTHER ENHANCING LOW LEVEL CONVERGENCE AND THUS
SHOWER COVERAGE. THUS WILL ASSIGN LIKELY POPS FOR THE DAY. THE
ABUNDANT CLOUD COVER ASSOCIATED WITH THIS WET WEATHER WILL ALSO HAVE
THE EFFECT OF TAMPING AFTERNOON HIGHS DOWN A LITTLE MORE THAN WOULD
BE OTHERWISE EXPECTED WITH 850MB TEMPS RUNNING AROUND +14C. THAT
SAID...HIGHS WILL STILL RUN WELL ABOVE AVERAGE...IN THE MID TO UPPER
70S.

FRIDAY NIGHT WILL FEATURE A GRADUAL TAPERING OFF OF SHOWERS AND
THUNDERSTORMS LEFT OVER FROM THE DAYTIME/S ACTIVITY AS SURFACE
INSTABILITY DIMINISHES. EXPECT LOWS TO RUN IN THE MID 50S. THE BIG
QUESTION FROM SATURDAY ONWARDS IS WHETHER THE WARM AND MOIST AIRMASS
IN PLACE OVER THE REGION REMAINS RELATIVELY INTACT OR IS SHOVED
SOUTHWARDS BY A SURGE OF COOL AND DRY AIR FROM CANADA. THIS WILL BE
COVERED IN THE NEXT SECTION...

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UNCERTAINTY CONTINUES TO PLAGUE THE MODEL PROGS IN THE MEDIUM RANGE
WITH SIGNIFICANT IMPACTS ON THE TEMPERATURE AND PRECIP FORECAST FOR
WESTERN AND CENTRAL NEW YORK DURING THIS PERIOD. THIS UNCERTAINTY
PERTAINS TO THE POSITION OF A CUTOFF LOW IN THE UPPER LEVELS OVER
NORTHERN QUEBEC AND ITS ORIENTATION.

THE GFS AND GEM CONTINUE TO BE AT ODDS WITH THE ORIENTATION AND
STRENGTH/POSITION OF THE UPPER LEVEL JET FEEDING INTO THE WESTERN
SIDE OF THE QUEBEC UPPER LOW THIS WEEKEND...ITSELF A FUNCTION OF THE
STRENGTH OF ANOTHER UPPER LEVEL LOW MOVING INTO THE PACIFIC
NORTHWEST DURING THIS PERIOD. THE GFS/GEM MODELS ARE SLIGHTLY
STRONGER WITH THIS FEATURE...THUS AMPLIFYING THE RIDGE OVER THE
CENTRAL U.S. MORE...IN TURN LEADING TO A MORE MERDIONALLY ORIENTED
FLOW BETWEEN THE RIDGE OVER THE GREAT PLAINS AND THE LOW OVER QUEBEC
...THEREBY FACILITATING THE FLOW OF COOLER AIR INTO WESTERN NEW YORK
FOR THE WEEKEND. ON THE OTHER HAND...THE ECMWF IS SLIGHTLY WEAKER
WITH THIS FEATURE LEADING TO LESS AMPLIFICATION OF THE RIDGE OVER
THE GREAT PLAINS AND A STRONGER MORE ZONALLY ORIENTED UPPER LEVEL
JET THAT KEEPS THE COOLER AIR TRAPPED JUST TO OUR NORTH OVER
ONTARIO. WITH THIS COOLER AIR TRAPPED TO THE NORTH...THAT LEAVES THE
FORECAST AREA WITHIN A STALLED OUT WARM FRONTAL BOUNDARY WITH
CONTINUED UNSETTLED WEATHER AS OPPOSED TO THE COOL AND DRY GFS/GEM
FORECASTS. BOTH SETS OF MODELS HAVE BEEN EQUALLY CONSISTENT IN THEIR
HANDLING OF THESE VERY DIFFERENT FORECASTS STEMMING FROM SUBTLE
DIFFERENCES IN HANDLING OF UPSTREAM FEATURES.  THE END RESULT OF ALL
THIS IS THAT CONFIDENCE IN THE WEEKEND FORECAST IS NOT VERY HIGH
ALL.

GIVEN THE UNCERTAINTY EMPHASIZED ABOVE...DO NOT LOOK FOR MAJOR
CHANGES TO THE CURRENT FORECAST FROM SATURDAY ONWARDS. WILL BUMP
TEMPERATURES UP A DEGREE OR TWO...NUDGING TOWARDS A MIDDLE GROUND
BETWEEN THE TWO OPPOSING TEMPERATURES AND WILL BUMP UP POPS TO
SLIGHT CHANCE TO ACCOUNT FOR THE POSSIBILITY OF THE ECMWF SOLUTION
PANNING OUT. BY MONDAY NIGHT...MODELS DO COME INTO BETTER
AGREEMENT...TRACKING A SURFACE LOW ACROSS THE OHIO VALLEY AND
BRINGING AT LEAST A CHANCE OF SHOWERS ALONG WITH TEMPERATURES RIGHT
AROUND NORMAL FROM MONDAY NIGHT INTO TUESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A BROKEN BAND OF SHOWERS AND EMBEDDED STORMS WILL CONTINUE TO CROSS
CENTRAL AND NORTHERN NY THIS EVENING...ENDING BY ABOUT 03Z AT KART.
RAIN HAS ALREADY ENDED AT KBUF-KIAG...AND WILL END SHORTLY AT KJHW
AND KROC. THERE WILL BE SOME EMBEDDED MVFR AND ISOLATED IFR WITHIN
THE HEAVIER SHOWERS.

OTHERWISE MAY SEE A FEW HOURS OF CLEARING BEHIND THE LINE OF
SHOWERS. LATER TONIGHT MODEL GUIDANCE SUGGESTS THAT LOW LEVEL
MOISTURE WILL INCREASE...BRINGING AN INCREASING LIKELIHOOD OF LOW
STRATUS. THERE IS LITTLE OR NO EVIDENCE OF THIS UPSTREAM YET...BUT
WITH A WEAK BUBBLE OF HIGH PRESSURE FORECAST TO BUILD OVERHEAD LATE
TONIGHT WITH STEEPENING LOW LEVEL LAPSE RATES. THE SOUNDINGS AND
MOISTURE PROFILES APPEAR FAVORABLE...SO WITH GOOD MODEL AGREEMENT
WILL GO WITH CIGS DETERIORATING TO IFR AT ALL TAF SITES LATE TONIGHT
THROUGH THURSDAY MORNING. THESE LOW CLOUDS WILL SCATTER OUT LATER
THURSDAY MORNING WITH A RETURN TO VFR BY MIDDAY.

MAY SEE ISOLATED TO SCATTERED CONVECTION ONCE AGAIN LATE THURSDAY
AFTERNOON OR EVENING...BUT WITH UNCERTAINTY WITH TIMING AND
PLACEMENT ALONG WITH AREAL COVERAGE WILL NOT INCLUDE ANYTHING YET.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
A WARM FRONT WILL PUSH EAST ACROSS THE LOWER LAKES REGION
TONIGHT...WITH MODEST EAST TO NORTHEAST WINDS IN ADVANCE OF THE
FRONT VEERING TO SOUTHWEST/WESTERLY WITH ITS PASSAGE. IN THE WAKE OF
THIS BOUNDARY...A WARM AIRMASS AND GENERALLY WEAK PRESSURE GRADIENT
WILL LINGER ACROSS THE REGION THROUGH THE END OF THE WEEK...WHICH
WILL RESULT IN CONTINUED LIGHT TO MODERATE WINDS AND RELATIVELY LOW
WAVE HEIGHTS

MARINERS SHOULD EXPECT MORE UNSETTLED WEATHER TO ARRIVE WITH THE
WARM FRONT TONIGHT...WITH A ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS ACCOMPANYING ITS PASSAGE. FOLLOWING THE WARM
FRONT...PERIODIC ROUNDS OF SCATTERED TO NUMEROUS SHOWERS AND STORMS
WILL THEN CONTINUE THROUGH THURSDAY AND FRIDAY...WITH THE GREATEST
POTENTIAL FOR WIDESPREAD CONVECTION COMING THURSDAY NIGHT AND FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...HITCHCOCK
MARINE...JJR
Hazardous weather outlook, May 2, 5:19 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EDT WED MAY 2 2012

NYZ001>008-010>014-019>021-085-030930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
519 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A HEIGHTENED RISK FOR STRONG TO SEVERE STORMS
THURSDAY NIGHT AND FRIDAY...PARTICULARLY EAST OF LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE THE RISK OF STRONG TO SEVERE THUNDERSTORMS THURSDAY
NIGHT AND FRIDAY...ESPECIALLY OVER LAKE ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, May 2, 6:33 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
633 PM EDT WED MAY 2 2012

NYZ019-022345-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
633 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORMS THIS EVENING...

AT 630 PM SEVERAL THUNDERSTORMS HAVE BLOSSOMED IN THE LATE
AFTERNOON HEAT...NEAR ERIE PENNSYLVANIA AND TOWARDS
RIPLEY...FINDLEY LAKE AND CLYMER.

EXPECT CLOUD TO GROUND LIGHTNING WITHIN THESE STORMS...ALONG WITH
HAIL UP TO THREE QUARTERS OF AN INCH AND WIND GUSTS TOWARDS 40
MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO BLOSSOM THROUGH THE
EVENING HOURS ACROSS THE LAKE ERIE SHORELINE AND ACROSS THE
COUNTY.

THE CLUSTER OF THESE THUNDERSTORMS WILL BE NEAR MAYVILLE...CHAUTAUQUA
INSTITUTE AND BEMUS POINT BETWEEN 640 PM AND 655 PM.

THOMAS
Special weather statement, May 2, 7:17 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
717 PM EDT WED MAY 2 2012

NYZ001-002-010-011-030000-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
717 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO A HALF
  INCH IN DIAMETER...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED
  NEAR AKRON...AND MOVING EAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM MAY ALSO PRODUCE HALF INCH DIAMETER
HAIL AND BRIEF HEAVY DOWNPOURS.

LAT...LON 4322 7801 4297 7801 4300 7865 4313 7865

HITCHCOCK
Local storm report, May 2, 7:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
730 PM EDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             BEMUS POINT             42.16N  79.39W
05/02/2012  M0.75 INCH       CHAUTAUQUA         NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1200094

AR
Special weather statement, May 2, 8:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
823 PM EDT WED MAY 2 2012

NYZ012-020-021-085-030045-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-WYOMING NY-
823 PM EDT WED MAY 2 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND
  WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED NEAR SPRINGVILLE...AND
  MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  LIME LAKE-MACHIAS AND MACHIAS...
  FRANKLINVILLE AND EAGLE...
  CENTERVILLE...
  RUSHFORD...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4255 7810 4232 7815 4221 7832 4242 7874
      4259 7865

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:25 PM EDTSpecial Weather StatementBUFChautauqua50 min
May 3, 5:20 PM EDTSpecial Weather StatementBUFAllegany40 min
May 3, 5:24 PM EDTSevere Thunderstorm WarningBUFAllegany51 min
May 3, 7:13 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus62 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.